Are Your Birth Control Pills Making You Depressed?

Oral contraceptive birth control pills have been implicated as a cause of depression and anxiety and mood changes.

Most research studies of mood with oral contraceptive use is conflicting and not really well studied.

Depression, based on studies done many many years ago when the oral contraceptives were different, is listed as a possible adverse reaction in the package insert materials on oral contraception.

If we fundamentally understood all the reasons for depression, researchers could more reliably understand the links between oral contraception and depression.

Not all depression can be linked to specific brain chemicals or measurable physiologic responses. Deficiencies in the chemicals in our brain serotonin, norepinephrine, dopamine, γ-aminobutyric acid and peptides, probably cause most all of these reactions and some women may have lower levels due to stress or genetics.

Few studies have been done to try to link depression, levels of these brain chemicals, and steroid hormones given as contraception. As the dosage of hormones is very low in the modern contraceptive pills, it’s possible that we have little to no effect on the natural brain levels of these molecules from taking the currently available contraceptive pills.

Adolescents seem to be at more risk for depression from new contraceptive use than do older adult women.

The CDC currently states there is no contraindication to hormonal contraception for women who have depression. Some research on pills with drospirenone containing pills have been reported in the June 2015 American Journal of Obstetrics and Gynecology to actually improve mood symptoms, particularly PMS. It is therefore important to do three things:

1. Be screened for depression and mood disorders. Planning and preventing pregnancy while you treat any disorders are critical.

2. Discuss how contraception can help improve or at least not worsen depression, particularly if you already have low hormonal levels. And see if you are on the right pill.

3. Discuss mood changes when on (any) new medication with your health care provider. And have the effects of the hormonal contraception reviewed by your provider.

whphealth

Suzanne Trupin, MD, Board Certified Obstetrician and Gynecologist and owner of Women's Health Practice, Hada Cosmetic Medicine, and Hatha Yoga and Fitness

Leave a Reply

Your email address will not be published. Required fields are marked *